Montana, 2008Strong Wind in Montana, July 11, 2008
July 11, 2008 · NWS GGW · 1 event in 1 county or zone
An unseasonably strong area of low pressure in lower Saskatchewan delivered well below normal temperatures with strong northwest winds to northeast Montana. Here is a list of peak wind gusts across the area: Glendive Airport: 51 mph, Lindsay: 50 mph, South Sawmill Creek: 53 mph, Jordan Airport: 51 mph, Fort Peck Dam: 54 mph, 10 miles south of Vida: 50 mph, 1 mile west of Zortman: 51 mph, 28…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong area of low pressure in lower Saskatchewan delivered well below normal temperatures with strong northwest winds to northeast Montana. Here is a list of peak wind gusts across the area: Glendive Airport: 51 mph, Lindsay: 50 mph, South Sawmill Creek: 53 mph, Jordan Airport: 51 mph, Fort Peck Dam: 54 mph, 10 miles south of Vida: 50 mph, 1 mile west of Zortman: 51 mph, 28 miles northwest of Terry: 54 mph, 28 miles north-northeast of Wolf Point: 55 mph, 7 miles east of Bainville: 50 mph, 33 miles southwest of Glasgow: 51 mph. The Montana Governor's Cup Walleye Tournament on Fort Peck Lake had to be delayed by one day for the safety of the tournament participants.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 11, 8:51 AM MST, 4 minutes earlier.
Area forecast discussion, Jul 11, 8:51 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
951 AM MDT FRI JUL 11 2008
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
COLD FRONT HAS MOVED INTO NORTH DAKOTA WITH UPPER LOW SPINNING
FROM ALBERTA INTO SASKATCHEWAN. TIGHT GRADIENT ACROSS MONTANA
ALONG WITH JET ALOFT...PRODUCING VERY STRONG WINDS AS THE LOW
LEVELS BECOME MIXED THIS MORNING. AREA OF LOW CLOUDS AND SHOWERS
MOVING INTO THE NORTHWEST ZONES ON THE NOSE OF THE COLDEST AIR...
SO HAVE ADJUSTED CLOUD COVER AND POPS TO MATCH. ALSO LOWERED
TEMPERATURES SLIGHTLY FOR THE NORTHWEST ZONES AS CLOUDS AND COLD
AIR ADVECTION WILL IMPACT WARMING. EBERT
PREVIOUS SHORT TERM DISCUSSION...THE JETSTREAM IS VERY WELL
DEVELOPED AND MORE ACTIVE THAN NORMAL FOR JULY ACROSS NE MT AND
EXTREME S CANADA...UP TO 110 KT AT 250 MB THIS MORN. THIS PATTERN
IN JULY TENDS TO BE ON THE DRY SIDE THOUGH...WITH QUICK TEMP
CHANGES IN ALTERNATING SHORT HOT AND COOL SPELLS. THE SHORT 2 DAY
HOT SPELL IS OVER DUE TO A SHARP COLD FRONT THAT HAS MOVED SE
ACROSS THE AREA OVERNIGHT. THE FRONT IS UNUSUALLY STRONG FOR
JULY...WITH THICKNESSES DROPPING FROM THE UPPER 570S YESTERDAY TO
THE 550S TODAY. THIS WILL TRANSLATE TO HIGHS THAT ARE 20-25F
COOLER TODAY. 3 AM TEMPS UNUSUALLY COOL FOR MID-JULY TO OUR W AND
NW...ONLY IN THE LOWER 40S IN S AB INTO NC MT. TEMPS LOCALLY TO
FALL ALL MORN IN STRONG COOL ADVECTION. THIS MOSTLY ENDS BY
NOON...WITH MODELS SHOWING SOME 850 MB TEMPS AS LOW AS 6C IN OUR
AREA 18Z TODAY. A STRONG UPPER TROUGH...IS SEEN HAVING A
CIRCULATION ON SATELLITE CHANNELS MOVING ESE IN S AB.
THE ARRIVING AIRMASS IS MUCH COOLER...BUT MOISTER AND MORE UNSTABLE
TOO. MOISTURE IS SPARSE WITH THIS FRONT THOUGH...BEST CHANCE OF
ANY IS WITH THE UPPER TROUGH MOVING ACROSS OUR AREA TODAY. MUCH OF
THE MOISTURE STAYS IN CANADA...BUT THERE IS A SHORT WINDOW OF
OPPORTUNITY FOR SCATTERED TSTORMS TO REACH INTO OUR MOST N ZONES
TODAY...BUT NOT MUCH CHANCE S OF MISSOURI RIVER. QPF IS 1 TO 2
TENTHS IN OUR MOST N ZONES. MODELS FORECAST INSTABILITY
SUPPORTING JUST WEAK AND ISOLATED TSTORM ACTIVITY AT BEST.
MODELS ALL SHOW PLENTIFUL 35-40 KTS WINDS 850-700 MB TODAY...WITH
A SPOT HERE AND THERE UP TO 50 KT...BUT THATS MOSTLY THIS MORN
BEFORE WE MIX TO THAT DEPTH. MODELS MUCH MORE CONSISTENT ON SPEEDS
TODAY THAN YESTERDAY. VERY IMPRESSIVE COLD ADVECTION PATTERN...DEEP
MIXING ...AND A FAST MOVING SYSTEM FAVOR MAXIMUM MIXING POTENTIAL
AND WINDS WITH THE EXPECTED STEEP LAPSES RATES OF JULY. HOWEVER
THAT POTENTIAL LOOKS A LITTLE TOO LOW FOR A HIGH WIND WARNING.
WOULD LIKE TO SEE MOS OVER 30 KT FOR WARNING CONSIDERATION...BUT
ONLY A COUPLE SPOTS HIT 30. WILL FOREGO THE WARNING ALTHOUGH A
VERY WINDY DAY EXPECTED WITH GUSTS TO 50 MPH...AS A SYNOPTIC
SCALE HIGH WIND WARNING A RARE EVENT IN JULY.
UPPER TROUGH QUICKLY EXITS NE MT LATE AFTERNOON ENDING PRECIP
CHANCES. WINDS DIMINISH BUT KEEP UP ENOUGH FRI NIGHT TO PREVENT
ANY US USUALLY COLD LOWS. MODELS SHOW NW WINDS 20-30KT AT 850 MB
SAT...SO LAKE WIND ADVISORY AGAIN LOOKS PROBABLE. MOST MODELS HAVE
DRY NW FLOW ALOFT ALTHOUGH SLIGHTLY CYCLONIC YET. NAM HAS A WEAK SECONDARY
DISTURBANCE FROM NW SAT MORN...OTHER MODELS LITTLE OR NONE.
SUNDAY WE SEE THE EFFECTS OF UPPER RIDGING BUILDING IN FROM THE NW
WITH SUNNY AND WARMER WEATHER...LESS WIND. A WEAK DISTURBANCE MOVES
JUST N OF CANADA BORDER IN AFTERNOON...NAM ALONE AGAIN LOOKS JUST
A LITTLE MORE THREATENING WITH IT. SIMONSEN
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
EXTENDED MODELS SHOWING A BIT OF A DIFFERENT LOOK THIS RUN WITH
UPPER FLOW NOW EXPECTED TO BE MORE ZONAL THAN BEFORE FOR MUCH OF
NEXT WEEK. WEAK TRANSITORY RIDGE SUNDAY NIGHT AND MONDAY MORNING
FLATTENS TO ZONAL FOR THE AFTERNOON AND NIGHT. A DISTURBANCE
MOVING EAST ACROSS CANADA MAY DROP FAR ENUF SOUTH TO CLIP THE
NORTHERN ZONES WITH A SHOWER OR STORM. FLOW REMAINS MORE OR LESS
ZONAL TUESDAY INTO WEDNESDAY NIGHT. A FAST MOVING DISTURBANCE IS
THEN EXPECTED TO CROSS THE AREA LATE WEDNESDAY NIGHT OR THURSDAY.
WILL ADD SOME SMALL POPS TO THURSDAY FOR THIS AT THIS POINT AND
WAIT AND SEE SUBSEQUENT RUNS IN AN ATTEMPT TO REFINE TIMING.
ANOTHER WEAK UPPER RIDGE THEN MOVES IN FOR FRIDAY IN THE WAKE OF
THE FAST MOVING TROF. A LOW-LEVEL THERMAL RIDGE FOR MONDAY WILL
BUMP TEMPERATURES UP TO THE UPPER 80S TO LOWER 90S. AFTER THAT THE
ZONAL FLOW WILL KEEP TEMPERATURES WITHIN A DEGREE OR TWO OF NORMAL
FOR MOST OF THE REST OF THE WEEK AS NO SIGNIFICANT FRONTS ARE
SEEN.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THRU THE WEEKEND. A COLD
FRONT MOVING ACROSS THE AREA IS RESULTING IN STRONG AND GUSTY
NORTH WIND. THIS WIND WILL BACK SLIGHTLY TO NORTHWEST FOR TODAY AND
INCREASE TO 20 TO 30 KT WITH GUSTS TO AROUND 45 KT. ISOLATED
SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY TODAY...ANY OF
WHICH COULD DROP CONDITIONS BELOW VFR SHOULD A STORM PASS OVER A
TAF SITE. WIND WILL ABATE THIS EVENING TOWARD SUNSET AND DECREASE
TO LESS THAN 10 KT TONIGHT...THEN INCREASE AGAIN SATURDAY MORNING TO
15 TO 25 KT. WIND SITUATION LOOKS MUCH MORE FRIENDLY FOR SUNDAY
WITH WIND GENERALLY WEST SOUTHWEST AT 10 TO 15 KT IN THE AFTERNOON.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 11, 3:14 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
414 AM MDT FRI JUL 11 2008
MTZ017-022-023-121015-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
414 AM MDT FRI JUL 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY REMAINS IN EFFECT TODAY FOR FORT PECK
LAKE...UNTIL 9 PM. NORTH WINDS WILL INCREASE TO 30 TO 40
MPH...WITH GUSTS TO AS HIGH AS 50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Strong Wind, Central and Southern Valley
- When
- July 11, 8:55 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
This report was taken from the mesonet site east of the Fort Peck Dam. A boat near Fort Peck Lake was damaged from flying debris.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, July 11, 20083 deaths · $40,000 · 1 event
- Rip Current and High Surf in Delaware, July 11 to 16, 200855 injured · 2 events
- Tornadoes and Hail in Minnesota, July 11, 20082 injured · $200,000 · EF3 · 95 events
- Heat in Nevada, July 11, 20082 deaths · 1 event
- Tornadoes and Hail in Minnesota, July 11, 2008$1.4 million · EF2 · 30 events
- Lightning Strike in Florida, July 11, 2008$2.5 million · 1 event
- Hail and Damaging Winds in Nebraska, July 11, 2008$690,000 · 1 in hail · 6 events
- Damaging Winds in Wisconsin, July 11 to 12, 20081 injured · $108,000 · 70 kt wind · 16 events
- Lightning Strike in Illinois, July 11, 2008$130,000 · 1 event
- Hail and Damaging Wind in Illinois, July 11, 20081 injured · $75,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Illinois, July 11, 2008$77,000 · 52 kt wind · 4 events
- Damaging Winds and Lightning Strike in Alabama, July 11, 2008$63,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116065.